Opioids (Extended Release)/Muscle Relaxants Interactions
This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Both of these medicines depress the central nervous system (CNS).
What might happen:
Concurrent use can result in extreme sleepiness, slowed or difficult breathing, coma, or death.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together and how long you have been taking an opioid. Seek medical attention immediately if you develop unusual dizziness or lightheadedness, extreme sleepiness, slowed or difficult breathing, or unresponsiveness.Ask your doctor or pharmacist if you should have naloxone available to treat opioid overdose. Teach your family or household members about the signs of an opioid overdose and how to treat it. If someone has overdosed and has serious symptoms such as passing out or trouble breathing, give them naloxone if available, then call 911. If the person is awake and has no symptoms, call a poison control center right away. US residents can call their local poison control center at 1-800-222-1222. Canada residents can call a provincial poison control center. Symptoms of overdose may include: slow/shallow breathing, slow heartbeat, coma.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
- 1.FDA (US Food and Drug Administration). FDA Drug Safety Communication: FDA warns about serious risks and death when combining opioid pain or cough medicines with benzodiazepines; requires its strongest warning. Available at: https://www.fda.gov/Drugs/DrugSafety/ucm518473.htm August 31, 2016.
- 2.USFood and Drug Administration. FDA Drug Safety Communication: FDA recommends health care professionals discuss naloxone with all patients when prescribing opioid pain relievers or medicines to treat opioid use disorder. Available at: https://www.fda.gov/drugs/drug-safety-and-availability/fda-recommends-heal th-care-professionals-discuss-naloxone-all-patients-when-prescribing-opioi d-pain July 23, 2020.
- 3.Hwang CS, Kang EM, Kornegay CJ, Staffa JA, Jones CM, McAninch JK. Trends in the Concomitant Prescribing of Opioids and Benzodiazepines, 2002-2014. Am J Prev Med 2016 Aug;51(2):151-60.
- 4.Li Y, Delcher C, Wei YJJ, Reisfield GM, Brown JD, Tighe P, Winterstein AG. Risk of opioid overdose associated with concomitant use of opioids and sekeltal muscle relaxants: A population-based cohort study. Clin Pharmacol Ther 2020 Jul;108(1):81-88.
- 5.Jones CM, McAninch JK. Emergency Department Visits and Overdose Deaths From Combined Use of Opioids and Benzodiazepines. Am J Prev Med 2015 Oct; 49(4):493-501.
- 6.Dasgupta N, Funk MJ, Proescholdbell S, Hirsch A, Ribisl KM, Marshall S. Cohort Study of the Impact of High-Dose Opioid Analgesics on Overdose Mortality. Pain Med 2016 Jan;17(1):85-98.
- 7.Park TW, Saitz R, Ganoczy D, Ilgen MA, Bohnert AS. Benzodiazepine prescribing patterns and deaths from drug overdose among US veterans receiving opioid analgesics: case-cohort study. BMJ 2015 Jun 10;350:h2698.
- 8.Jones CM, Mack KA, Paulozzi LJ. Pharmaceutical overdose deaths, United States, 2010. JAMA 2013 Feb 20;309(7):657-9.
- 9.Jones CM, Paulozzi LJ, Mack KA. Alcohol involvement in opioid pain reliever and benzodiazepine drug abuse-related emergency department visits and drug-related deaths - United States, 2010. MMWR Morb Mortal Wkly Rep 2014 Oct 10;63(40):881-5.
CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.